Illinois, 2002

Lightning Strike in Illinois, June 3, 2002

June 3, 2002 · NWS LOT · 1 event in 1 county or zone

Two men were struck by lightning on a ball field in Buffalo Grove. One man survived, but the second man died from his injuries two days later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Two men were struck by lightning on a ball field in Buffalo Grove. One man survived, but the second man died from his injuries two days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 12:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
145 PM CDT MON JUN 3 2002

FIRST WV FROM IA MOVED THRU THIS AM...PROVIDING SUFFICIENT LO LVL
MSTR IN LWR LAYERS. ADDED HTG FROM SOLAR BREAKOUT DIFFICULT AT SFC
WITH CVT OF 87 ON ORD ETA SOUNDING THIS AFTN. BAROCLINIC BNDRY TO
SOUTH HAS SLIPPED NORTH OF PONTIAC AS EVIDENT BY TEMPS IN MID TO UPR
80S. TEMP/MSTR DISCONTINUITY ENUF NOW TO SEE IT ON RADAR.

SPC EXPECTING CONVECTION TO FIRE IN IA AND ALG WI/IL BORDER AGAIN
THIS AFTN AND IS PRIME LOCATION FOR MONITORING. CAPES BEST SOUTH OF
BNDRY BUT CAPPED ABOVE 800 MB. ABV CAP HAVE VERY STEEP LAPSE RATES.
THIS LIKELY ADVECTING NORTH WITH BNDRY TWRD I-80.

ANOTHER MID LVL TROF SWINGING THRU AFT MDNGT TNGT...SO IF STORMS NOT
FIRING WITH DAYTIME HTG...HAVE ANOTHER SHOT AT STORMS OVRNGT AGAIN
INTO TUESDAY MRNG.

THETA-E RIDGE SLIPS E OF AREA OVRNGT HOWEVER SO THAT NEXT FIRING OF
MCS IN SRN INDIANA OR SWRN OH ON TUESDAY. SHUD PREPARE FOR SFC LOW
PASSAGE TO E OF AREA TUESDAY EVE WITH COOLER AND STABLE FLOW THRU
ALL IL/NWRN IN BY WED AM WITH POST FRNTL SHWERS IN CYCLONIC FLOW ON
WEDNESDAY.

ANTICYCLONIC FLOW SPREADING INTO AREA WED NGT AND ANTICIPATE SUNNY
SKIES THURSDAY...FRIDAY...AND SATURDAY. MRF BACKING OFF OF
RETROGRADING LO FOR SUNDAY. BUT EXPECT SOME HI CLDNESS TO MOVE IN ON
SUNDAY IN ADVANCE OF APPROACHING DEEP TROF IN NRN-CNTL PLAINS. SFC
FNT MOVG THRU WITH PCPN APPARENTLY CONFINED TO SOUTH OF FCST
AREA.

AM PREFERRING NGM MOS TEMP NUMBERS SINCE WARM SECTOR BUILDING NWD
OVRNGT.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Jun 3, 11:00 AM CST, 5 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT MON JUN 3 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT FOR ALL OF NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL
AS NORTHWEST INDIANA.

A STATIONARY FRONT ACROSS CENTRAL ILLINOIS WILL MOVE NORTH TODAY AND
PROVIDE THE FOCUS FOR POTENTIALLY SEVERE WEATHER AND HEAVY RAINFALL
OVER NORTHERN ILLINOIS AND INDIANA TONIGHT. LARGE HAIL AND STRONG
WINDS APPEAR TO BE THE MAIN SEVERE WEATHER THREAT.

The radar

The Chicago radar (KLOT), 85 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
June 3, 4:00 PM CST
Where
Lake County, Buffalo Grove
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lake2002-07-0547MaleBall FieldDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298924.